Montana, 2010

Hail in Montana, May 27, 2010

May 27, 2010 · NWS BYZ · 5 events in 1 county or zone

Some of the first severe thunderstorms of the 2010 season moved across portions of South Central and Southeast Montana on the 26th and 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Some of the first severe thunderstorms of the 2010 season moved across portions of South Central and Southeast Montana on the 26th and 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 8:29 PM MST, 31 minutes earlier.

Area forecast discussion, May 27, 8:29 PM MST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
929 PM MDT THU MAY 27 2010

.SHORT TERM...VALID FOR FRI AND SAT...

CONVECTION THIS EVENING HAS FAILED TO DEVELOP AS COMBINATION OF
CAP AND TOO MUCH SHEAR PREVENTED ANY SUSTAINABLE UPDRAFTS FROM
DEVELOPING IN SOUTHERN MONTANA AND NORTH CENTRAL WYOMING. TORNADO
WATCH HAS BEEN CANCELLED ACROSS SOUTHERN MONTANA AND NORTH CENTRAL
WYOMING. THE AREA AND WHILE A FEW CELLS PRODUCING HAIL ARE
POSSIBLE OVERNIGHT...SEVERE THREAT IS DIMINISHING WITH FALLING
TEMPERATURES. SURFACE LOW OVER SOUTHEAST MONTANA AND NORTHEAST
WYOMING PUSHING EASTWARD OVERNIGHT ALLOWING COLD AIR LOW LEVEL
ADVECTION IMPACT MOST OF THE FORECAST AREA BY MORNING. THIS SHOULD
CAUSE TOMORROWS SEVERE WEATHER THREAT TO BE EAST OF MONTANA WITH
AN UNSEASONABLY COOL DAY ON TAP FOR THE REGION. UPDATE WILL BE
SENT. BORSUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE LARGE TROUGH OF LOW PRESSURE THAT WILL AFFECT THE REGION DURING
THE SHORT-TERM PERIOD WILL LIFT N THROUGH THE FORECAST AREA AS A
CUTOFF LOW ON SUN. BY MON MORNING...THE SYSTEM WILL BE OVER S
CENTRAL CANADA. AS THE SYSTEM LIFTS N ON SUN...THE AIRMASS WILL DRY
OUT OVER THE AREA. SOME MOISTURE WILL LINGER OVER THE AREA SUN NIGHT
UNDER SHORTWAVE RIDGING. ADJUSTED SUN POPS TO REFLECT HIGHEST
CHANCES FROM KBIL TO KSHR W IN THE MORNING DUE TO MOISTURE WRAPPING
AROUND THE LOW INTO THIS AREA. OTHERWISE...HAD A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE REGION THROUGH THE DAY.
RESTRICTED POPS TO W OF KBIL ON SUN NIGHT BASED ON LOCATION OF THE
LINGERING MOISTURE. BRIEF UPPER RIDGING WILL OVERTAKE THE AREA MON
AND MON NIGHT. A SHORTWAVE WILL APPROACH THE AREA FROM THE SW LATE
MON NIGHT AND CROSS THE REGION THROUGH TUE NIGHT. JUST HAD SLIGHT
CHANCE POPS OVER THE WESTERN ZONES FOR MON...THEN INCREASED POPS
FROM W TO E ACROSS THE AREA THROUGH TUE NIGHT. MAINTAINED
CLIMATOLOGICAL TO JUST BELOW CLIMATOLOGICAL POPS THROUGH THE REST OF
THE PERIOD AS ZONAL FLOW/WEAK RIDGING OVERTAKES THE AREA.

HAVE RAISED HIGH TEMPERATURES A BIT THROUGH MUCH OF THE PERIOD AS
THE PATTERN WILL PROMOTE GOOD MIXING...AND HEIGHTS WILL BE RISING
THROUGH THE PERIOD. MIN TEMPERATURES WERE GENERALLY IN THE 40S
THROUGH THE PERIOD AND LOOKED REASONABLE. ARTHUR

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
INTO EARLY FRIDAY MORNING. FOG DEVELOPMENT APPEARS LIKELY ACROSS
THE LOWER ELEVATIONS AROUND 0800Z-1000Z FRIDAY. MODEL SOUNDINGS
GENERALLY APPEAR FAVORABLE FOR FOG DEVELOPMENT. A NUMBER OF MODEL
GUIDANCE PRODUCTS ARE ALSO GENERATING CIG/VIS RESTRICTIONS FOR
KBIL...KMLS....KBHK AND KSHR. FOR FRIDAY...SCATTERED SHOWERS WILL
IMPACT THE WESTERN ZONES BEFORE SPREADING EASTWARD FRIDAY
AFTERNOON. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 057/062 045/050 041/063 044/067 046/072 049/072 049/076
    45/T    87/W    43/T    11/B    24/T    32/T    22/T
LVM 045/060 041/051 038/061 038/065 040/068 041/068 041/072
    46/T    87/W    44/T    22/W    34/T    32/T    33/T
HDN 055/065 046/053 038/066 044/073 046/079 047/077 049/082
    23/T    78/W    53/T    11/B    24/T    32/T    22/T
MLS 057/066 047/054 042/061 043/068 046/074 049/073 049/076
    32/T    76/W    62/T    11/B    22/T    33/T    22/T
4BQ 056/076 046/054 040/062 043/071 047/077 047/074 047/078
    22/T    67/W    62/T    11/B    23/T    32/T    22/T
BHK 061/077 046/052 041/063 044/068 047/073 048/075 048/077
    32/T    66/W    62/T    11/B    12/T    23/T    22/T
SHR 052/071 044/051 036/061 039/068 041/075 042/072 043/075
    22/T    68/W    53/T    11/B    23/T    32/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 27, 8:57 PM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
957 PM MDT THU MAY 27 2010

MTZ028>042-056>058-063>068-WYZ098-099-290400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
957 PM MDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAINS AND
GUSTY WINDS ARE POSSIBLE TONIGHT...WITH THE BEST CHANCE OF STORMS
OVER SOUTH CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOLER AND WETTER WEATHER WILL MOVE IN FRIDAY NIGHT THROUGH
SATURDAY NIGHT. WIDESPREAD SHOWERS WILL DEVELOP OVER WESTERN ZONES
FRIDAY AFTERNOON AND SLOWLY SPREAD EAST INTO CENTRAL ZONES FRIDAY
NIGHT AND SATURDAY. THE SHOWERS WILL BE SLOW MOVING AND COULD
PRODUCE AN INCH AND A HALF OF RAIN BY THE TIME THEY END SATURDAY
NIGHT. THIS RAINFALL WILL CAUSE STREAMS AND RIVERS TO RISE.
ALTHOUGH FLOODING IS NOT EXPECTED AT THIS TIME OVER SOUTH CENTRAL
MONTANA...PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD BE AWARE
OF RISING WATER LEVELS THIS WEEKEND.

SEASONAL TEMPERATURES WILL RESULT IN AN INCREASE OF SNOW MELT IN
THE BIG HORN MOUNTAINS. SNOW MELT RUN OFF MAY COINCIDE WITH HEAVY
RAIN EXPECTED OVER THE WEEKEND. THIS MAY CAUSE RIVER AND STREAM
LEVELS ACROSS SHERIDAN COUNTY TO RISE...IN PARTICULAR THE BIG
GOOSE AND LITTLE GOOSE CREEKS NEAR SHERIDAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 27, 9:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1000 PM MDT THU MAY 27 2010

MTZ030-031-035-280500-
NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
1000 PM MDT THU MAY 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROSEBUD...NORTHWESTERN
TREASURE AND NORTHEASTERN YELLOWSTONE COUNTIES UNTIL 1100 PM MDT...

AT 955 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 12 MILES WEST OF CUSTER...OR 29
MILES WEST OF HYSHAM...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN YELLOWSTONE...NORTHWESTERN TREASURE AND WESTERN ROSEBUD
COUNTIES.

LAT...LON 4650 10722 4598 10775 4598 10779 4593 10784
      4593 10788 4590 10789 4590 10804 4587 10805
      4588 10812 4639 10783 4640 10778 4647 10778
      4664 10768
TIME...MOT...LOC 0400Z 209DEG 21KT 4618 10778

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Treasure

When
May 27, 9:00 PM MST
Where
Treasure County, 9.82 mi NNW of Bighorn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.290, -107.560

Hail, Treasure

When
May 27, 9:40 PM MST
Where
Treasure County, 0.69 mi S of Hysham
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.290, -107.230

Hail, Treasure

When
May 27, 9:40 PM MST
Where
Treasure County, 3.18 mi WNW of Myers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.270, -107.410

Hail, Treasure

When
May 27, 9:55 PM MST
Where
Treasure County, 0.69 mi N of Hysham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.310, -107.230

Hail, Treasure

When
May 27, 9:55 PM MST
Where
Treasure County, 0.69 mi S of Hysham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.290, -107.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229199, 229201, 229202, 229200, 229203.